Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 8, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at Mar 9, 1997, 8:21 PM CST for San Saba County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 9, 1997, 8:21 PM CST (02:21 UTC)
- Expired
- Mar 9, 1997, 11:20 PM CST
- In force
- 3 hr
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County San Saba County, TX
The radar
The Ft Hood radar (KGRK), 145 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 2.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 100221 FFWSJT TXC411-100520- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 821 PM CST SUN MAR 9 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1120 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL TEXAS ...SAN SABA COUNTY AT 8 PM CST...SAN ANGELO DOPPLER RADAR HAD ESTIMATED 3 HOUR RAINFALL AMOUNTS EXCEEDING 3 INCHES OVER SOME PORTIONS OF WESTERN SAN SABA COUNTY. OVER 1 1/2 INCHES OF RAIN WERE ESTIMATED OVER SOUTHWESTERN SAN SABA COUNTY BETWEEN 715 PM AND 815 PM. WITH HEAVY RAINFALL HAVING OCCURRED UPSTREAM IN MCCULLOCH COUNTY... THE SLOW MOVEMENT OF THE HEAVY RAINFALL AND TRAINING OF RAINFALL ECHOES REPEATEDLY OVER THE SAME AREAS... FLASH FLOODING IS LIKELY IN SAN SABA COUNTY THROUGH LATE EVENING. INTERESTS ALONG THE SAN SABA RIVER SHOULD ALSO BE ALERT TO THE POSSIBILITY OF RISING WATER OVERNIGHT DUE TO THE HEAVY RAINFALL AND ANTECEDENT WET SOIL CONDITIONS... WHICH WILL RESULT IN CONSIDERABLE RUNOFF. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. 12
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 1:39 PM CST, 6 hours 42 minutes earlier.
Area forecast discussion, Mar 9, 1:39 PM CST, 6 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 138 PM CST SUN MAR 9 1997 SURFACE COLD FRONT AT 19Z EXTENDED FROM SOUTH OF MAF TO JUST NORTH OF ABI...SLIGHTLY BEHIND 6 HR NGM AND ETA PROGGED POSITION. MID-LEVEL THERMAL CAP THUS FAR KEEPING THUNDERSTORMS TO A MINIMUM ACROSS THE COUNTY WARNING AREA. 18Z ADAP AND 19Z SURFACE PLOT INDICATE BEST MOISTURE CONVERGENCE TAKING PLACE NORTHEAST OF THE COUNTY WARNING AREA. RIGHT ENTRANCE REGION OF UPPER JET REMAINS TO OUR NORTH...IN OKLAHOMA. LOSS OF SURFACE CONVERGENCE...DRYING LOW LEVELS AND LOSS OF DAYTIME HEATING WILL PRECLUDE WHAT LITTLE CHANCE OF RAIN THERE IS OVER THE BIG COUNTRY AFTER 00Z...AND SUSPECT THE SAME WILL FOLLOW FOR THE CONCHO VALLEY. SYNOPTIC-SCALE LIFTING MECHANISMS APPEAR TOO WEAK TO OVERCOME THESE FACTORS OVERNIGHT. OVER NORTHWEST HILL COUNTRY... WHERE THE MID-LEVEL CAP IS WEAKEST...THUNDERSTORMS ALONG 850 MB CONVERGENCE ZONE SHOULD WEAKEN WITH LOSS OF DAYTIME HEATING...BUT MAY LAST BRIEFLY INTO THE FIRST PERIOD AS FRONT APPROACHES. LOW LEVEL COLD ADVECTION PREDOMINATES OVERNIGHT. NGM/FWC AND AVN/FAN GUIDANCE ARE CLOSE AND LOOK REASONABLE. NGM NOTICABLY WARMER FOR MONDAY. WILL COMPROMISE...BUT TEND TOWARD THE WARMER NGM...BASED ON NEAR NEUTRAL THICKNESS ADVECTION. WOULD NOT BE SURPRISED TO SEE STRATO-CU STUBBORNLY HANG ON OVER THE NORTHERN EDWARDS PLATEAU AND NORTHWEST HILL COUNTRY...IN THE VICINITY OF THE 850 MB THERMAL TROF MONDAY AFTERNOON. REST OF THE COUNTY WARNING AREA SHOULD SEE SCATTERED HIGH CLOUDS. ABI 041/066 00 SJT 044/065 00 BAKER
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 6:58 PM CST | Severe Thunderstorm Warning | SJT | Menard | 62 min |
| Mar 9, 7:14 PM CST | Tornado Warning | SJT | Menard | 66 min |
| Mar 9, 9:26 PM CST | Flash Flood Warning | SJT | Kimble | 4 hr |
| Mar 9, 10:17 PM CST | Flash Flood Warning | SJT | Mason | 4 hr |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.